logoThe People's Perspective on Medicine

Anxiety & Stopping Alprazolam & Atenolol Side Effects

Anxiety & Stopping Alprazolam & Atenolol Side Effects
A microphone in front of an auditorium

Q. I have a long history of anxiety and panic attacks. I am also a performing musician, which can often cause performance anxiety. I have been prescribed Xanax (alprazolam) off and on over the years along with a myriad of antidepressants like Prozac (fluoxetine), Cymbalta (duloxetine), etc.
Several months ago my doctor added atenolol to my Xanax and Cymbalta. I have had ZERO benefit from the atenolol. In fact as far as my mental state is concerned, I think I was better without it. I have done a little research and found that atenolol can cause some unpleasant side effects, so I have decided this is definitely not the drug for me.
I think doctors get frustrated and desperate and start reaching for drugs not necessarily ideal for treating my problems. Since starting the atenolol I have lost interest in everything, I am tired all the time and I am feeling severely depressed. On top of all that I have experienced sexual difficulties and my mood is so dark that everyone in the house hates the man I have become. I don’t much care for me either. (Can you tell I am severely unhappy?)
I am beginning a decreased dosage as of today. Wish me luck as I understand this can be somewhat difficult. I will try to return to this website at a later time and share any progress as it may help some of you. In the meantime I would be interested in any suggestions and comments.
Thanks all
John

A. John, anxiety, panic attacks and performance anxiety can clearly interfere with the quality of your life. None of the medications you are taking will actually help you overcome these problems. The meds may help a little and may serve as a chemical crutch to assist you during an attack, but you may find that cognitive behavioral therapy (CBT) can help produce a more long-lasting and successful solution. We highly recommend the book Don’t Panic: Taking Control of Anxiety Attacks, by Reid Wilson, PhD.
Although beta blocker heart medicines such as atenolol may be prescribed for performance anxiety, some people do experience depression, fatigue and sexual problems as side effects. Gradual tapering is appropriate when it comes to stopping a beta blocker like atenolol, propranolol or metoprolol. Here are some other side effects of atenolol to be alert for:

Atenolol Side Effects:

  • Slow heart rate (pulse of 50 or below is possible)
  • Fatigue, weakness, lethargy, drowsiness
  • Cold hands and feet
  • Dizziness and/or lightheadedness
  • Low blood pressure
  • Difficulty breathing/asthma
  • Digestive upset

You should also be aware of the possible side effects of alprazolam (Xanax). This benzodiazepine can also slow you down and affect your ability to concentrate. More worrisome is getting off this drug. For many people withdrawal from a benzodiazepine like alprazolam can be a major challenge. The side effects that are attributed to alprazolam are likely to apply to most other benzos as well. By the way, sexual side effects are not uncommon with antidepressants like Cymbalta (duloxetine) or Prozac (fluoxetine).

Alprazolam (Xanax) Side Effects:

  • Drowsiness, dizziness, fatigue, lethargy
  • Clumsiness, impaired coordination (not good for a musician)
  • Memory problems
  • Cognitive impairment, difficulty concentrating
  • Dry mouth
  • Sexual difficulties
  • Low blood pressure
  • Depression
  • Difficulty stopping the drug

No one should EVER stop taking alprazolam (or any other benzodiazepine such as lorazepam, flurazepam, triazolam, clonazepam, temazepam, diazepam, etc) without medical supervision. Sadly, though, doctors don’t always have a clear understanding of how to help people stop such medications. That’s in large measure because drug companies and the FDA have not provided clear guidelines for getting off benzos. If someone stops too quickly there are a long list of potential side effects to contend with.

Symptoms of Benzodiazepine Withdrawal:

  • Anxiety, restlessness, jitteriness, agitation
  • Irritability, sensitivity to sound, light and touch
  • Impaired concentration
  • Panic
  • Insomnia
  • Faulty memory
  • Depression
  • Headache
  • Fatigue
  • Muscle Cramps
  • Muscle twitching
  • Seizures
  • Sweating
  • Diarrhea
  • Blurred vision
  • Decreased appetite

Stopping Benzodiazepines:

Many years ago, Dr. Otis L. Baughman, III, at Self Memorial Hospital in Greenwood, South Carolina, told us about a slow-tapering program for benzos. First he switches people from short-acting drugs, like alprazolam, to longer-acting drugs, such as clonazepam.
Depending upon the patient and the circumstances he may start someone on 2 mg of clonazepam , twice daily. Over the first two weeks he may gradually reduce that dose from 2 mg to 1 mg twice a day. Over the next month he gradually reduces the dose to 1.5 mg a day (0.5 mg in the morning and 1 mg at night). Depending upon the progress of the patient, he may reduce the dose of clonazepam over the subsequent month to 1 mg per day (0.5 mg twice daily). The next month will see a small reduction to 0.75 mg per day (0.25 mg in the morning and 0.5 mg at night).
Over the next month he tries to reduce the dosage by 0.25 mg slowly. Finally, he tries to get the patient to 0.25 mg every other day for two weeks and then every third day for two weeks until the drug can be ultimately eliminated. This is a very slow process, and Dr. Baughman’s approach may not be appropriate for everyone. Your doctor may want to check Dr. Baughman’s recommendations for benzodiazepine withdrawal in detail. (The article is “Anxiolytic Perspectives for Primary Care Physicians,” published in Family Practice Recertification, vol. 11, 1989, pages 117-125.) Then she will be able to design your tapering-off program should it be determined that you can eventually come off alprazolam. By the way, stopping Cymbalta (duloxetine) will also require a gentle tapering should you ever need to stop that antidepressant with your doctor’s supervision.
Clearly this will have to be a very gradual process that requires a skilled provider to help you overcome your anxiety and panic attacks. Hopefully you will be able to find a cognitive behavioral therapist who really understands the techniques that Dr. Reid Wilson outlines on his website.
Good luck and let us know how you make out.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
3.9- 10 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.